Alert archive / West Virginia / Special Weather Statements in 2014

Special Weather Statement, NWS Blacksburg, VA

May 21, 2014Greenbrier County, West Virginia

NWS Blacksburg, VA issued this special weather statement at May 21, 2014, 9:13 PM EDT for Greenbrier County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2014, 9:13 PM EDT (01:13 UTC)
Expired
May 21, 2014, 9:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WWUS81 KRNK 220113
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED MAY 21 2014
 
WVZ045-220145-
GREENBRIER WV-
913 PM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 945 PM EDT

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS 
  TRACKING A STRONG THUNDERSTORM IN NORTHWEST GREENBRIER 
  COUNTY...BETWEEN LEONARD AND RICHWOOD...MOVING TO THE SOUTHEAST AT 
  25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS 
  THUNDERSTORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND 
  LOCALLY HEAVY RAIN WITH THIS STORM. THE THUNDERSTORM IS ABOUT 10 
  MILES WEST OF THE U.S. 219 CORRIDOR AND RENICK.

* LOCATIONS IMPACTED INCLUDE...
  RENICK...
  LEONARD...
  RORER...
  AND FALLING SPRING. 

LAT...LON 3823 8036 3811 8036 3805 8027 3804 8021
      3804 8016 3806 8011 3805 8010 3792 8034
      3815 8057 3825 8039
TIME...MOT...LOC 0106Z 304DEG 22KT 3813 8035 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 21, 7:49 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 21, 7:49 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT WED MAY 21 2014

.SYNOPSIS...
A COLD FRONT IN THE GREAT LAKES THIS EVENING...WILL SLIDE THROUGH
THE AREA THURSDAY NIGHT...LEADING IN A RETURN TO DRIER AND
SLIGHTLY COOLER WEATHER AS HIGH PRESSURE BUILDS IN FOR THE
WEEKEND. THE HIGH MOVES OFFSHORE BY MONDAY BRINGING A RETURN TO
MORE SUMMER-LIKE WEATHER WITH A DAILY CHANCE FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 720 PM EDT WEDNESDAY...

HAVE ADJUSTED POPS DOWN BASED ON LATEST RADAR/MESOANALYSIS TRENDS.
WILL MAINTAIN INCREASING POPS OVER THE WRN CWA AS CONVECTION NOW
OVER CENTRAL WV SLIDES SOUTHWARD. CORFIDI VECTORS FAVOR SLOWING
AND TURNING MORE TOWARD THE SOUTH INTO FAR SW VA/ERN KY WITH
CLUSTERS OF STORMS THAT ARE NOW LINED UP FROM INDIANA EAST TO CRW.
EVEN THE LATEST HRRR APPEARS TO BE FAVORING HIGHER THETA-E AND
CONVECTION OVER OUR FAR SW CWA BY MIDNIGHT. LIMITED
SHOWERS/THUNDER EXPECTED EAST OF THE ALLEGHANY FRONT NORTH OF
ROA-LYH...WITH NO CHANCE ATTM FOR EAST OF THE BLUE RIDGE SOUTH OF
ROANOKE. MINOR MODIFICATIONS MADE TO THE SKY/TEMPS AND WIND.

PREVIOUS VALID DISCUSSION...

LOW LEVEL JET INCREASES TO AROUND 40 KNOTS OVERNIGHT WHICH WILL KEEP
THE RIDGES BREEZY...WELL MIXED AND MILD. WITH THE FORECAST AREA
STILL IN THE WARM SECTOR...EXPECT MINIMAL DROP IN TEMPERATURES
OVERNIGHT. STAYING CLOSER TO WARMER BIAS CORRECTED MAV GUIDANCE
FOR LOWS.

MODELS BRING THE FRONT THROUGH THE FORECAST AREA LATE THURSDAY.
WINDS WILL BECOME NORTHWEST THROUGH A DEEP LAYER AS MORE STABLE AIR
BEGINS TO ADVECT INTO THE REGION.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 330 PM EDT WEDNESDAY...

SHOWER AND THUNDERSTORMS SHOULD WANE ALONG THE PASSING COLD FRONT
DURING THURSDAY NIGHT. POPS WERE REDUCED TO LEAVE THE WHOLE CWA
DRY AFTER MIDNIGHT. BY FRIDAY...A MODEST UPPER LEVEL TROUGH WILL
CROSS OVER PENNSYLVANIA...AND HIGH PRESSURE WILL BEGIN TO SLIDE
TOWARD THE SOUTHEAST FROM WISCONSIN. THIS OVERALL PATTERN SHOULD
SET UP A DECENT NORTHWEST FLOW OVER THE MID ATLANTIC...WHICH WILL
PUSH THE COLD FRONT SOUTHWARD TO THE CAROLINAS PERHAPS A LITTLE
FASTER THAN THE 12Z MODELS ARE INDICATING. IT WILL ALSO USHER A
COOLER AND DRIER AIR MASS TOWARD THE CWA BY FRIDAY NIGHT.

SATURDAY MORNING COULD BRING ANOTHER TASTE OF UNSEASONABLY COOL
TEMPERATURES...AS LOWS MIGHT TEST THE MID 40S IN THE DEEPEST
MOUNTAIN VALLEYS SUCH AS LEWISBURG AND BURKES GARDEN.
HOWEVER...THE MORNING CHILL WILL GIVE WAY TO PLENTIFUL
SUNSHINE...DIMINISHING NORTHWEST WINDS...AND HIGH TEMPERATURES
GENERALLY IN THE 70S COURTESY OF HIGH PRESSURE APPROACHING FROM
THE OHIO RIVER VALLEY. IT APPEARS THIS MEMORIAL DAY WEEKEND WILL
BE DRY FOR WHATEVER OUTDOOR ACTIVITIES YOU MAY HAVE PLANNED TO
WELCOME THE UNOFFICIAL START OF SUMMER 2014.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1240 PM EDT TUESDAY...

BY SATURDAY NIGHT...THE MODELS AGREE ON A BROAD 1023 MB SURFACE HIGH
PRESSURE MOVING DIRECTLY OVERHEAD. TEMPERATURES COULD DROP INTO THE
UPPER 40S IN THE MOUNTAIN VALLEYS BY SUNDAY MORNING DUE TO GOOD
RADIATIONAL COOLING. HOWEVER...THE AIR MASS SHOULD MODIFY AS THE
HIGH SLIPS SOUTHWARD TOWARD THE CAROLINAS AND EVENTUALLY OFF THE
COAST. THE RETURN SOUTHERLY FLOW FROM THE GULF OF MEXICO WILL
ENSUE DURING MEMORIAL DAY TO PROVIDE SUMMER-LIKE WEATHER THROUGH
THE REST OF THIS FORECAST PERIOD.

MEANWHILE...AN UPPER LEVEL TROUGH WITH ITS ASSOCIATED COLD FRONT
SHOULD SLOWLY MOVE EASTWARD FROM THE CENTRAL PLAINS DURING THE WORK
WEEK. COMBINED WITH HIGH TEMPERATURES EASILY REACHING THE 80S FOR
MOST LOCATIONS BY TUESDAY AND WEDNESDAY...THE CHANCE FOR AFTERNOON
TO EVENING SHOWERS AND THUNDERSTORMS WILL STEADILY INCREASE. ONLY
ISOLATED ACTIVITY MAY OCCUR ON MEMORIAL DAY DUE TO LIMITED CAPE AND
BOUNDARY LAYER MOISTURE...BUT CONVECTION SHOULD BECOME MORE
PRONOUNCED DURING TUESDAY AND WEDNESDAY. THE HIGHEST POP CHANCES
WERE PLACED WEST OF THE BLUE RIDGE THROUGHOUT THIS PERIOD.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 740 PM EDT WEDNESDAY...

FORECAST HINGES ON CONVECTION UPSTREAM OVER THE OHIO VALLEY INTO
WV. NOT SEEING A BIG THREAT OF SHOWERS OR STORMS EXCEPT PERHAPS
LWB/BLF. EVEN THAT WILL BE SMALL AS MAIN ENERGY AND CONVERGENCE
WILL LIE SOUTH AND WEST OF THE MTNS INTO FAR SW VA INTO KY
OVERNIGHT.

THE OTHER ISSUE OVERNIGHT WILL BE FOG POTENTIAL GIVEN INCREASING
HUMID AIR. WINDS STAY UP A BIT SO NOT SEEING A BIG THREAT. GFS
SHOWING A CHANCE OF LOWER CIGS AT BLF/LWB AS WELL AS BCB POST
CONVECTION OVERNIGHT INTO THU MORNING. WILL LEAN TOWARD MVFR CIGS
AT BLF/LWB BUT NOT BCB. ANY FOG EXPECTED TO BE MVFR...ALTHOUGH
CANNOT RULE OUT THAT LWB DROPS TO IFR AFTER 08Z.

FOR THURSDAY...APPEARS SHOWER AND STORM THREAT WILL LIE SOUTHWEST
OF THE CWA AND PERHAPS GRAZING BLF...THEN SOUTH OF DANVILLE IN THE
AFTERNOON. WITH LIMITED THREAT WILL LEAVE ANY MENTION OUT OF TAFS
FOR NOW. SHOULD BE SCT-BKN CU WITH SOME BKN MID/HIGH CLOUDS...SO
VFR EXPECTED WITH A GUSTY WEST TO NORTHWEST WIND.

EXTENDED AVIATION DISCUSSION...
VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH SUNDAY NIGHT...WITH
SOME INCREASING POTENTIAL FOR EARLY MORNING MVFR FOG AT LWB/LYH
AND BCB. MONDAY THERE ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AS HIGH PRESSURE MOVES OFFSHORE AND
DEEPER MOISTURE RETURNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS/JH/WP
Hazardous weather outlook, May 21, 9:13 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED MAY 21 2014

VAZ007-009-020-WVZ042>045-230115-
TAZEWELL-SMYTH-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
913 PM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE OVERNIGHT.
THE PRIMARY THREAT WILL BE STRONG...DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ010>019-022>024-032>035-043>047-058-059-230115-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
913 PM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 8:29 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT WED MAY 21 2014

WVZ045-220115-
GREENBRIER WV-
829 PM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWEST GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 915 PM EDT

* AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM BETWEEN CRAIGSVILLE AND
  RICHWOOD...MOVING TO THE SOUTHEAST AT 35 MPH.

* PEA SIZE HAIL AND WIND GUSTS WILL BE POSSIBLE WITH THIS
  THUNDERSTORM. FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM
  CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  TROUT...
  AND LEONARD.

LAT...LON 3823 8036 3811 8036 3806 8028 3795 8042
      3797 8044 3814 8062 3815 8061 3827 8044
TIME...MOT...LOC 0024Z 314DEG 31KT 3829 8062

RAB
Special weather statement, May 21, 9:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED MAY 21 2014

WVZ045-220145-
GREENBRIER WV-
913 PM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 945 PM EDT

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM IN NORTHWEST GREENBRIER
  COUNTY...BETWEEN LEONARD AND RICHWOOD...MOVING TO THE SOUTHEAST AT
  25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
  THUNDERSTORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND
  LOCALLY HEAVY RAIN WITH THIS STORM. THE THUNDERSTORM IS ABOUT 10
  MILES WEST OF THE U.S. 219 CORRIDOR AND RENICK.

* LOCATIONS IMPACTED INCLUDE...
  RENICK...
  LEONARD...
  RORER...
  AND FALLING SPRING.

LAT...LON 3823 8036 3811 8036 3805 8027 3804 8021
      3804 8016 3806 8011 3805 8010 3792 8034
      3815 8057 3825 8039
TIME...MOT...LOC 0106Z 304DEG 22KT 3813 8035

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:00 PM EDTSpecial Weather StatementRNKBotetourt45 min
May 21, 11:27 PM EDTSpecial Weather StatementRNKBland, Craig, Giles, Tazewell78 min
May 22, 12:06 AM EDTSevere Thunderstorm WarningRNKGrayson, Smyth54 min
May 22, 12:33 AM EDTSpecial Weather StatementRNKBland, Carroll, Pulaski57 min
May 22, 1:31 AM EDTSpecial Weather StatementRNKCarroll, Grayson, City of Galax59 min
May 22, 6:35 PM EDTSpecial Weather StatementRNKTazewell25 min
May 22, 7:14 AM EDTWind AdvisoryRNKAshe, Watauga3 hr
May 21, 8:29 PM EDTSpecial Weather StatementRNKGreenbrier46 min
May 21, 9:34 PM EDTSevere Thunderstorm WarningRNKGreenbrier41 min
May 21, 10:10 PM EDTSpecial Weather StatementRNKGreenbrier65 min

Nearby

Special Weather Statements in West Virginia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.